On the existence of a positive solution of semilinear elliptic equations in unbounded domains. (English) Zbl 0883.35045

The authors prove the existence of solutions to \[ -\Delta u+\lambda_0u= b(x)u^p\quad\text{in }\Omega\subset\mathbb{R}^n,\quad u\in H^1_0(\Omega),\quad u>0\quad\text{in }\Omega, \] where \(\lambda_0>0\), \(1<p<(n+2)/(n-2)\) if \(n\geq 3\) (\(1<p<\infty\) if \(n=2\)), and \(\Omega=\overline O^c\), \(O\) being a smooth bounded open set. The weight function \(b\in C_0(\mathbb{R}^n)\) is assumed to be positive, \(b\to b^\infty\) as \(|x|\to\infty\), and \(b(x)\geq b^\infty- c_0\exp(-\delta|x|)|x|^{-(n-1)/2}\) in a neighborhood of infinity with constants \(c_0\geq 0\), \(\delta>0\). Nonnegative solutions of this problem are nonnegative critical points of \[ I(v)\equiv\int_\Omega {1\over 2}|\nabla v|^2+ {1\over 2}\lambda_0v^2- {1\over p+1} b|v|^{p+1}dx,\quad v\in H^1_0(\Omega). \] Such points correspond to nonnegative critical points of \[ J(v)\equiv \sup_{\lambda\geq 0} I(\lambda v),\quad v\in\Biggl\{w\in H^1_0(\Omega)|\int_\Omega|\nabla w|^2+\lambda_0 w^2dx= 1\Biggr\}. \] Both functionals do not satisfy a Palais-Smale condition. However, the authors are able to characterize the sequences violating the Palais-Smale condition. Assuming that the above problem has no solution, this characterization enables them to prove a deformation lemma for the level sets of \(J\). Together with a topological argument, this leads to a contradiction.


35J65 Nonlinear boundary value problems for linear elliptic equations
35J20 Variational methods for second-order elliptic equations
Full Text: DOI Numdam EuDML


[1] A. Bahri173; A. Bahri173 · Zbl 0696.58038
[2] A. Bahri182; A. Bahri182 · Zbl 0676.58021
[3] Bahri, A., Topological results on a certain class of functionals and applications, J. Funct. Anal., Vol. 41, 397-427 (1981) · Zbl 0499.35050
[4] Bahri, A.; Berestycki, H., A perturbation method in critical point theory and applications, Trans. Amer. Math. Soc., Vol. 297, 1-32 (1987) · Zbl 0476.35030
[5] Bahri, A.; Coron, J. M., On a non-linear ellepttic equation involving the critical Sobolev exponent; the effect of the topology of the domain, Comm. Pure and Appl. Math., Vol. 41, 253-294 (1988) · Zbl 0649.35033
[6] V. BenciG. Cerami; V. BenciG. Cerami
[7] Berestycki, H.; Lions, P.-L., Nonlinear scalar fields equations, Arch. Rat. Mech. Anal., Vol. II 82, 347-376 (1983)
[8] Berger, M., On the existence and structure of stationary states for a nonlinear Klein-Gordon equation, J. Funct. Anal., Vol. 9, 249-261 (1972) · Zbl 0224.35061
[9] Bredon, G., Introduction to Compact transformation Groups (1972), New York-Academic Press · Zbl 0246.57017
[10] Brezis, H.; Coron, J. M., convergence of solutions of \(H\)-systems or how to blow bubbles, Arch. Rational Mech. Anal., Vol. 89, 21-56 (1985) · Zbl 0584.49024
[11] Coffman, C. V., Uniqueness of the groundstate solution for Δu − \(u + u^3 = 0\) and a variational characterization of other solutions, Arch. Rat. Mech. Anal., Vol. 46, 81-95 (1982) · Zbl 0249.35029
[12] C. V. CoffmanM. Marcuspersonal communication; C. V. CoffmanM. Marcuspersonal communication
[13] Coffman, C. V.; Marcus, M., Existence theorems for superlinear elliptic Dirichlet problems in exterior domains, (Nonlinear Analysis and Its Applications, Part 2, Vol. 45 (1983), AMS: AMS Providence) · Zbl 0596.35048
[14] Coleman, S.; Glaser, V.; Mawhin, A., Action minima among solutions to a class of Euclidian scalar field equations, Comm. Math. Phys., Vol. 58, 211-221 (1978)
[15] Coron, J. M., Topologie et cas limite des injections de Sobolev, C. R. Acad. Sci. Paris, I, Vol. 299, 209-212 (1984) · Zbl 0569.35032
[16] W. Y. DingW. M. NiArch. Rat. Mech Anal.; W. Y. DingW. M. NiArch. Rat. Mech Anal.
[17] Ekeland, I., Nonconvex minimization problems, Bull. Amer. Math. Soc., Vol. I, 443-479 (1979) · Zbl 0441.49011
[18] Esteban, M. J.; Lions, P.-L., Existence and nonexistence results for semilinear elliptic problems in unbounded domains, C. R. Acad. Sci. Paris, Vol. 290, 1083-1085 (1980)
[19] M. J. EstebanP.-L. Lions; M. J. EstebanP.-L. Lions · Zbl 0829.49010
[20] Gidas, B.; Ni, W. M.; Nirenberg, L., Symmetry and related properties via the maximum principle, Comm. Math. Phys., Vol. 68, 209-243 (1979) · Zbl 0425.35020
[21] Gidas, B.; Ni, W. M.; Nirenberg, L., Symmetry of positive solutions of nonlinear elliptic equations in \(R^n\), Advances in Math. Supplementary Studies, Vol. 7, 369-402 (1981)
[22] Kwong, M. K., Uniqueness positive solutions of Δu − \(u + u^p = 0\) in \(R^n \), Arch. Rat. Mech. Anal., Vol. 105, 243-266 (1985) · Zbl 0676.35032
[23] Lions, P.-L., Contributions to nonlinear partial differential equations (1983), Pitman: Pitman London · Zbl 0716.49023
[24] P.-L. Lions; P.-L. Lions
[25] P.-L. LionsComm. Math. Phys.; P.-L. LionsComm. Math. Phys. · Zbl 0618.35111
[26] Lions, P.-L., Symétrie et compacité dans les espaces de Sobolev, J. Funct. Anal., Vol. 49, 315-334 (1982) · Zbl 0501.46032
[27] Lions, P.-L., Minimization problems in \(L^1\), J. Funct. Anal., Vol. 49, 315-334 (1982)
[28] Lions, P.-L., C. R. Acad. Sci. Paris, 296, 645-648 (1983)
[29] Mac Leod, K.; Serrin, J., Uniqueness of solutions of semilinear Poisson equations, (Proc. Nat. Acad. Sci. USA, Vol. 78 (1981)), 6585-6592
[30] MilnorPrinceton Univ. Press; MilnorPrinceton Univ. Press
[31] Nehari, Z., On a nonlinear differential equation arising in nuclear physics, (Proc. Roy. Irish Acad., Vol. 62 (1963)), 117-135 · Zbl 0124.30204
[32] Rabinowitz, P. H., Variational methods for nonlinear eigenvalue problems, (Eigenvalues of Nonlinear Problems (1972), Edis. Cremonese: Edis. Cremonese Rome) · Zbl 0212.16504
[33] Ryder, G. H., Boundary value problems for a class of nonlinear differential equations, (Proc. J. Math., Vol. 22 (1967)), 477-503 · Zbl 0152.28303
[34] Saks, P.; Uhlenbeck, K., The existence of minimal immersions of 2-sphere, Ann. Math., Vol. 113, 1-24 (1981) · Zbl 0462.58014
[35] Strauss, W., Existence of solitary vaves in higher dimensions, Comm. Math. Phys., Vol. 55, 149-162 (1977) · Zbl 0356.35028
[36] Struwe, M., A global compactness result for elliptic boundary value problems involving limiting nonlinearities, Math. Z., Vol. 187, 511-517 (1984) · Zbl 0535.35025
[37] Taubes, C. H., The existence of a non-minimal solution to the SU(2) Yang-Mills-Higgs equations on \(R^3 I\), Comm. Math. Physics, Vol. 86, 257-298 (1982) · Zbl 0514.58016
[38] Taubes, C. H., The existence of a non-minimal solution to the SU(2) Yang-Mills-Higgs equations on \(R^3\) II, Comm. Math. Physics, Vol. 86, 299-320 (1982) · Zbl 0514.58017
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.